Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 695, NWS Memphis, TN

August 10, 20115 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 10, 2011, 3:26 PM CDT for 5 counties in Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 3:26 PM CDT (20:26 UTC)
Expired
Aug 10, 2011, 4:03 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chester County, TN, Crockett County, TN, Haywood County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:43 PM CDTHAIL 1Bemis, TNMOSTLY DIME SIZE HAIL...HOWEVER SOME PIECES ARE UP TO QUARTER SIZE.
Aug 10, 3:52 PM CDTHAIL 1Bemis, TNNICKEL TO QUARTER SIZE HAIL REPORTED NEAR BEMIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2536 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS54 KMEG 102026
SVRMEG
TNC023-033-075-077-113-102115-
/O.NEW.KMEG.SV.W.0695.110810T2026Z-110810T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 415 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR ADAIR...OR 11 MILES SOUTHWEST OF
  HUMBOLDT...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENDERSON
  AND JACKSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3531 8868 3570 8919 3584 8903 3560 8845
TIME...MOT...LOC 2026Z 302DEG 27KT 3568 8898

$$
3 follow-up statements
573 
WWUS54 KMEG 102036
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED AUG 10 2011

TNC075-102046-
/O.CAN.KMEG.SV.W.0695.000000T0000Z-110810T2115Z/
HAYWOOD TN-
336 PM CDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAYWOOD COUNTY IS
CANCELLED...

AT 336 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3531 8868 3563 8905 3580 8892 3560 8845
TIME...MOT...LOC 2036Z 302DEG 27KT 3564 8890

$$

TNC023-033-077-113-102115-
/O.CON.KMEG.SV.W.0695.000000T0000Z-110810T2115Z/
CHESTER TN-CROCKETT TN-HENDERSON TN-MADISON TN-
336 PM CDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR MADISON...WEST CENTRAL HENDERSON...SOUTHEASTERN CROCKETT AND
WESTERN CHESTER COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WESTOVER...OR NEAR JACKSON...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENDERSON...
JACKSON...GUM FLAT...MONTEZUMA...HICKORY CORNERS...HURON...RUSSELL
CROSSROADS...WHITE FERN...WINDY CITY...YOUNGS CROSSING...OAKFIELD...
GILMORE...CARROLL AND ROBERTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3531 8868 3563 8905 3580 8892 3560 8845
TIME...MOT...LOC 2036Z 302DEG 27KT 3564 8890

$$
164 
WWUS54 KMEG 102045
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT WED AUG 10 2011

TNC033-102055-
/O.CAN.KMEG.SV.W.0695.000000T0000Z-110810T2115Z/
CROCKETT TN-
345 PM CDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CROCKETT COUNTY
IS CANCELLED...

AT 345 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3531 8868 3561 8898 3576 8887 3560 8845
TIME...MOT...LOC 2045Z 302DEG 27KT 3560 8883

$$

TNC023-077-113-102115-
/O.CON.KMEG.SV.W.0695.000000T0000Z-110810T2115Z/
CHESTER TN-HENDERSON TN-MADISON TN-
345 PM CDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR MADISON...WEST CENTRAL HENDERSON AND WESTERN CHESTER COUNTIES...

AT 345 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTOVER...OR NEAR JACKSON...MOVING SOUTHEAST AT 30 MPH.
A TRAINED SPOTTER REPORTED DIME TO QUARTER SIZE HAIL IN BEMIS AT 343 
PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENDERSON...
JACKSON...MONTEZUMA...HICKORY CORNERS...HURON...RUSSELL CROSSROADS...
WHITE FERN...YOUNGS CROSSING...OAKFIELD...GILMORE...CARROLL...
WESTOVER...MADISON HALL AND MALESUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3531 8868 3561 8898 3576 8887 3560 8845
TIME...MOT...LOC 2045Z 302DEG 27KT 3560 8883

$$
597 
WWUS54 KMEG 102103
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT WED AUG 10 2011

TNC023-077-113-102113-
/O.CAN.KMEG.SV.W.0695.000000T0000Z-110810T2115Z/
CHESTER TN-HENDERSON TN-MADISON TN-
403 PM CDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR MADISON...WEST CENTRAL
HENDERSON AND WESTERN CHESTER COUNTIES IS CANCELLED...

AT 403 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3531 8868 3561 8898 3576 8887 3560 8845
TIME...MOT...LOC 2103Z 302DEG 27KT 3553 8869

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:25 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 10, 3:25 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED AUG 10 2011

.SYNOPSIS...
A FAIR DEGREE OF CONVECTIVE CLOUD DEBRIS HAS COVERED THE MID-SOUTH.
AN OUTFLOW BOUNDARY HAS PUSHED INTO CENTRAL MISSISSIPPI AND WESTERN
ALABAMA. TEMPERATURES RANGE FROM LOWER 80S ACROSS NORTHEAST
ARKANSAS TO THE LOWER 90S IN NORTHEAST MISSISSIPPI. ASIDE FROM AN
ISOLATED THUNDERSTORM MOST OF THE FORECAST AREA IS RAIN-FREE.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
OVERALL WEATHER PATTERN CHANGES LITTLE DURING THIS TIME FRAME.  WEAK
SHORTWAVES WILL MOVE THROUGH THE NORTHWEST UPPER FLOW AS BAROCLINIC
ZONE REMAINS ACROSS OUR FORECAST AREA.  CONSEQUENTLY SHOWERS AND
THUNDERSTORMS ARE A THREAT DURING THIS TIME.  THE MODELS ARE IN
GENERAL AGREEMENT...WITH THE SUGGESTION THAT MOST OF THE CONVECTION
WILL FOCUS ON THE SOUTHWEST THREE-QUARTERS OF THE FORECAST AREA
UNTIL FRIDAY NIGHT. THIS SEEMS REASONABLE GIVEN THE LOCATION OF
THE BAROCLINIC ZONE. NEVERTHELESS...ALL AREAS REMAIN IN A CHANCE
FOR PRECIPITATION THROUGH THE PERIOD.

THE CURRENT WORDING IN THE HWO LOOKS GOOD FOR THIS WEATHER
PATTERN...SO WILL NOT UPDATE AT THIS TIME.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
A DECENT COLD FRONT MOVES THROUGH THE AREA ON SATURDAY AS A MORE
SIGNIFICANT SHORTWAVE MOVES INTO THE EASTERN US.  MUCH LESS HUMID
AIR WILL ARRIVE FOR SUNDAY INTO EARLY NEXT WEEK.  ECMWF AND GFS ARE
A LITTLE DIFFERENT FOR LATER IN THE FORECAST PERIOD WHERE THE ECWMF
BUILDS THE UPPER RIDGE EAST A LITTLE FASTER. FOR NOW WILL SIDE
WITH THE SLOWER GFS.

 BELLES

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS CONTINUE ACROSS TAF SITES AS OF 18Z TAF ISSUANCE AS
CONVECTIVE SYSTEM DISSIPATED ACROSS THE AREA DUE TO LESS THAN
FAVORABLE CONDITIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER TONIGHT ACROSS SOUTHWEST MISSOURI AND NORTHWEST
ARKANSAS AND MOVE SOUTHEAST ACROSS TAF SITES LATE TONIGHT INTO
THURSDAY MORNING...ESPECIALLY AT JBR/MEM/MKL. ADJUSTED TIMING OF
TEMPO GROUPS BASED ON HIGHEST IMPACT OCCURRING BETWEEN 11/10-13Z
AND TRIMMED BACK THUNDER MENTION TO CBS BASED ON LOWER CONFIDENCE
OF THUNDERSTORM IMPACTS. MVFR VISIBILITIES POSSIBLE LATER TONIGHT
INTO THURSDAY WITHIN CONVECTIVE ACTIVITY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  90  73  92 /  40  40  20  40
MKL  68  89  67  90 /  40  40  20  40
JBR  69  86  70  89 /  40  40  20  40
TUP  72  91  71  92 /  40  40  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 1:20 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT WED AUG 10 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
120 PM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT
IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
THURSDAY THROUGH SATURDAY. THE MAIN THREAT WILL BE GUSTY WINDS
WITH SOME DAMAGING WINDS POSSIBLE. STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME TODAY THROUGH
SATURDAY.

In the hours before

Special weather statement, Aug 10, 3:21 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT WED AUG 10 2011

TNZ050>054-102045-
CHESTER TN-CROCKETT TN-HAYWOOD TN-HENDERSON TN-MADISON TN-
321 PM CDT WED AUG 10 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  WESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BELLS AT 321 PM CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...CROCKETT...HAYWOOD...HENDERSON AND MADISON
COUNTIES...INCLUDING LOCATIONS NEAR HENDERSON AND JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3531 8868 3570 8919 3584 8903 3560 8845
TIME...MOT...LOC 2021Z 302DEG 27KT 3570 8902

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:21 PM CDTSpecial Weather StatementMEGChester, Madison24 min
Aug 10, 4:42 PM CDTSpecial Weather StatementMEGHardin33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.